Some weeks ago, I wrote about the uncertainty I had about giving our youngest son, Joshua, the drug Ritalin. He has been diagnosed ADHD – the hyperactive version. I said then, that I was completely amazed by what the drug was able to do for him. Suddenly, he is able to concentrate. Suddenly, he is able to complete a task which is given to him. And, for us as parents, it is such a great pity that he had missed out on a year and a half of taking the drug, because, I am certain, had he been on it, he would not be facing the possibility of repeating Grade 1 – which he is now. I am certain that on the drug, he will be fine, going forward – repeat or not.
Then there is our eldest son, Gabriel (aged 8). He has always been extremely weak academically. He can dance fabulously. He can draw really well. But ask him to add one number to another and he is completely befuddled. For years now my partner, Leon (who is saddled with most of the homework chores) has been saying that the child just doesn’t get it - with reading, writing and arithmetic. Now the school is saying it as well.
So we had both of the children assessed through a fairly expensive and extensive process, involving an educational psychologist. Her diagnosis was that Gabriel is in real and urgent need of a fairly serious remedial intervention. He is in Grade 2 at the moment - and obviously not coping, despite continuous and dedicated help with his homework and support from both inside and outside school. “Perhaps”, said the psychologist, “Gabriel would also benefit from Ritalin”.
At this point I started to get suspicious. It seemed to me impossible that two such different children, one hyper-active and the other a complete dreamer, could benefit from the same drug. But then I discovered that, actually, they can. It is a drug which has had over sixty years of usage, so there are not many surprises. And indeed, it both can and does help children (and adults) on both sides of the disorder.
So, we are now giving it to Gabriel as well. Within days, I saw a remarkable change in him. It was as if someone had unlocked his tongue! He was talking about all sorts of things – and more surprisingly, talking to me! He has always been Leon’s child. He tolerates me if he has to, but the relationship has never been easy – or in any way over-enthusiastic from his point of view. But suddenly, I am being told stories about this person and that person. About what happened at school and what this friend said and what that one did.
And there is another line of astonishing development. He asks questions about what is happening on the television. He is paging through magazines, prompted by no-one. He seems much more aware of his surroundings than he ever was before. These are, believe me, profound developments! And I can only put them down to the drug.
While our youngest child has experienced a lack of appetite as a side-effect, Gabriel has had no such difficulties. The technology of the pill is extraordinary in itself, in that it releases specific doses throughout the day, for a 12 hour period. So the drug is administered once early in the morning, with no need for a re-dose later on. And all I can say is that it is helping both of them at the moment. And if it becomes clear that they can do without it, or that it isn’t helping anymore, we can simply stop it.
I asked the doctor about why I had heard that the child can be taken off the drug for weekends and school holidays. He said that this was the result of what he called “insecure doctors” who saw that the parents were uncomfortable with the allopathic diagnosis, and who wanted to sort of “give them a bit of comfort”.
“But”, he said, “”if your child was diagnosed with diabetes, would you not give him the drug on certain days?” It was a rhetorical question, of course. And I am sure that it must be very difficult dealing with parents. Because any normal parent really wishes their child is not in need of the medication.
Similarly, I got a flood of suggestions, with the last article, on “natural” remedies. Personally, I believe in drugs. I know they can be dangerous. I know taking them has dangers of its own, but what I have seen so far has been so remarkable and so good, that I have to say I no longer have any doubts. For my children at least.